Alert archive / Arizona / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 33, NWS Tucson, AZ

August 3, 2020Cochise County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 3, 2020, 1:04 PM MST for Cochise County, Santa Cruz County, Arizona. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2020, 1:04 PM MST (20:04 UTC)
Expired
Aug 3, 2020, 1:45 PM MST
In force
41 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cochise County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 57 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2020-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1018 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2020-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1018 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
2434 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

430 
WUUS55 KTWC 032004
SVRTWC
AZC003-023-032045-
/O.NEW.KTWC.SV.W.0033.200803T2004Z-200803T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
104 PM MST Mon Aug 3 2020

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cochise County in southeastern Arizona...
  Southeastern Santa Cruz County in southeastern Arizona...

* Until 145 PM MST.

* At 104 PM MST, a severe thunderstorm was located 7 miles southwest
  of Parker Canyon Lake, or 20 miles southwest of Sierra Vista, and
  is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Parker Canyon Lake and Lochiel. 

This includes Route 83 between mile markers 3 and 4.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 3140 11070 3146 11053 3142 11038 3133 11037
      3133 11068 3134 11069
TIME...MOT...LOC 2004Z 358DEG 4KT 3133 11051 

HAIL...1.00IN
WIND...60MPH
 
$$

Cerniglia
2 follow-up statements
984 
WWUS55 KTWC 032027
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
127 PM MST Mon Aug 3 2020

AZC003-023-032045-
/O.CON.KTWC.SV.W.0033.000000T0000Z-200803T2045Z/
Cochise-Santa Cruz-
127 PM MST Mon Aug 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM MST
FOR SOUTHWESTERN COCHISE AND SOUTHEASTERN SANTA CRUZ COUNTIES...

At 127 PM MST, a severe thunderstorm was located 9 miles south of
Parker Canyon Lake, or 21 miles southwest of Sierra Vista, and is
nearly stationary.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly remote areas of
southwestern Cochise and southeastern Santa Cruz Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3141 11060 3142 11052 3141 11041 3133 11039
      3133 11060
TIME...MOT...LOC 2027Z 358DEG 4KT 3130 11051 

HAIL...<.75IN
WIND...60MPH
 
$$

AH
368 
WWUS55 KTWC 032047
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
147 PM MST Mon Aug 3 2020

AZC003-023-032057-
/O.EXP.KTWC.SV.W.0033.000000T0000Z-200803T2045Z/
Cochise-Santa Cruz-
147 PM MST Mon Aug 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COCHISE AND
SOUTHEASTERN SANTA CRUZ COUNTIES HAS EXPIRED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.

LAT...LON 3141 11060 3142 11052 3141 11041 3133 11039
      3133 11060
TIME...MOT...LOC 2047Z 358DEG 4KT 3128 11051 

$$

AH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 9:57 AM MST, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 3, 9:57 AM MST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
957 AM MST Mon Aug 3 2020

.SYNOPSIS...The strong ridge of high pressure responsible for our
hotter than average temperatures will gradually weaken in the coming
days, although the hotter than normal temperatures will continue
through the week. Isolated to scattered thunderstorms will develop
each afternoon as well.

&&

.DISCUSSION...Well, today could be interesting once again, only this
time it looks as though the action will shift a bit further west than
what we have seen the last few days. The morning sounding is a bit
more primed for convection vs 24 hours ago with forecast cape 1500+
but the most significant change being lighter steering flow for slow
moving storms which will make up for the lower than typical amount of
moisture in the atmosphere. Currently we have an area of lower level
convergence across Santa Cruz, eastern Pima and western Cochise
counties, coincident with the axis of highest instability. A quick
run through of the latest CAM solutions does favor convective
development in the above mentioned area early to mid afternoon today.
The high level smoke layer may impact the start time just a bit with
slightly slower heating but we will get there.

Based on all the above, I have updated the forecast to raise POPs,
and adjust sky, temps, RH and winds this afternoon and evening,
primarily across eastern Pima, Santa Cruz and western Cochise
counties including the Tucson area. As is usual, the convection will
initially begin over the higher terrain for the most part then we
will have to see where the boundary interactions take us from there.

In relation to the Bighorn Fire scar, given the focus area for the
convection today over this area and the slow movement expected, I
toyed with the idea of raising the threat level a bit however
moisture is somewhat lacking which has held me back at this time.
Will evaluate that a bit further this morning.

&&

.AVIATION...Valid through 04/12Z.
Isolated to scattered TSRA/-SHRA developing this afternoon and
continuing into this evening with the potential to affect KTUS as
well as KOLS and KDUG. Tstm gusts around 40 kts and MVFR conditions
may occur at times. SFC wind becoming NWLY at 6-13 kts with gusts to
14-22 kts this afternoon and easing to variable to 10 kts this
evening. Westerly wind increasing again Tuesday afternoon to 10-15
kts. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Expect isolated to scattered mainly afternoon and
evening thunderstorms today and mainly south and east of Tucson
Tuesday. The coverage of thunderstorms again extends further
westward by midweek and includes areas from Tucson eastward. By the
weekend, thunderstorms will once again be limited to areas east to
south of Tucson. Except for some elevated 20-foot west to northwest
winds east of Tucson today, 20-foot winds will generally follow
typical diurnal patterns at less than 15 mph apart from thunderstorm
wind gusts. High temperatures will remain 4 to 8 degrees above normal
through the week.

&&

.PREV DISCUSSION... /issued 305 AM MST Mon Aug 3 2020/
The high pressure ridge aloft centered over the region will
continue to weaken and shift south and east of the area by the end
of the week. The deeper moisture needed to support daily shower
and thunderstorm activity will also shift farther east as a trough
of low pressure approaches the West Coast. This will shift the
focus of the afternoon and evening thunderstorms across the
eastern one- third of the state by Thursday or Friday. Otherwise,
high temperatures will remain several degrees above normal despite
the weakening high pressure aloft.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Cerniglia/Davis
Aviation...Zell
Fire Weather....Zell

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:15 PM MSTSpecial Weather StatementTWCSanta Cruz30 min
Aug 2, 5:20 PM MSTSevere Thunderstorm WarningTWCCochise40 min
Aug 2, 6:00 PM MSTSpecial Weather StatementTWCSanta Cruz45 min
Aug 2, 6:55 PM MSTSpecial Weather StatementTWCSanta Cruz35 min
Aug 2, 7:12 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz48 min
Aug 2, 7:14 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz2 hr
Aug 2, 7:37 PM MSTFlash Flood Warning Considerable damage threatTWCSanta Cruz113 min
Aug 2, 8:07 PM MSTAreal Flood AdvisoryTWCSanta Cruz68 min
Aug 2, 8:20 PM MSTSpecial Weather StatementTWCSanta Cruz25 min
Aug 3, 1:43 PM MSTSpecial Weather StatementTWCSanta Cruz47 min
Aug 3, 1:50 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz40 min
Aug 3, 2:01 PM MSTSpecial Weather StatementTWCSanta Cruz29 min
Aug 3, 2:06 PM MSTSpecial Weather StatementTWC39 min
Aug 3, 2:59 PM MSTSevere Thunderstorm WarningTWCPima26 min
Aug 3, 3:16 PM MSTSpecial Weather StatementTWCSanta Cruz44 min
Aug 3, 3:37 PM MSTSevere Thunderstorm WarningTWCSanta Cruz38 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.